Case Studies: Collaborative Practice in Action


Get Permission

The panel presented two case studies—one on high-dose methotrexate toxicity and one on 5-FU toxicity—as a platform for discussion of considerations, challenges, and interconnected roles of oncologists, nurse practitioners, physician assistants, and clinical pharmacists in safely managing patients through these potentially life-threatening scenarios.

Case 1: High-Dose Methotrexate for a Primary Central Nervous System Lymphoma

A 44-year-old woman has been diagnosed with a primary CNS lymphoma. She is started on a course of high-dose methotrexate (4 g/m2). Within 24 hours, she reports nausea and vomiting. Her serum creatinine level has climbed from 0.7 mg/dL at baseline to 4.6 mg/dL. She is also found to be hyperkalemic (serum potassium is 5.5 mEq/L).

Given the suspicion of hyperacute renal dysfunction, the panel considered that stopping the infusion immediately would be the first step in the action plan. “Essentially, her kidneys are not working at all,” said Dr. Schwartzberg. He also suggested that a consultation with a nephrologist would be worthwhile.

In addition, it would be necessary to avoid any other drugs or procedures associated with nephrotoxicity, including a computed tomography (CT) with contrast. “Contrast dye is forgotten way too often when you get a consultation,” agreed Dr. Campen.” The panel also noted that this patient might be a candidate for dialysis, depending on her fluid balance as well as the rate of the rise of creatinine levels, serum potassium levels, and other electrolyte abnormalities.

Both Drs. Campen and Schwartzberg hailed the role of oncology nurses and nurse practitioners in managing a life-threatening situation such as this one. “I would be uncomfortable with any practice that does not empower oncology nurses or nurse practitioners to make immediate decisions when they believe there is a life-threatening situation,” said Dr. Schwartzberg. Even for drugs other than high-dose methotrexate, such as high-dose interleukin 2, which can cause similar severe toxicities, “Nurses need to have a very quick trigger finger on stopping an infusion if that is the case,” Dr. Campen added.

Standard management protocols are essential to guide health-care professionals—some of whom may be unfamiliar with such rare toxic events—to make the safest medical decisions. Furthermore, along with monitoring renal function, methotrexate levels should be checked again at 24 hours, according to Dr. Schwartzberg.

The general consensus of the panel was that this patient would be an ideal candidate for treatment with glucarpidase. With her elevated methotrexate levels and her nearly hyperacute renal dysfunction, glucarpidase would be a wise choice given outside the range of leucovorin rescue to avoid antagonist activity.

Case 2: 5-FU for Rectal Carcinoma

A 57-year-old man has been diagnosed with rectal carcinoma. He is started on neoadjuvant chemotherapy, which includes continuous 5-FU IV infusion (1,000 mg/m2 per day on days 1‒5) during the first and fifth weeks of therapy. Although the patient is generally in good health (no history of cardiac disease), he has some severe symptoms when he returns on day 5 of his initial 5-FU therapy. He reports a sore mouth (oral mucositis), difficulty breathing, skin rash (erythematous), diarrhea, and extreme fatigue. The patient is admitted to the hospital for hydration and supportive care. Routine laboratory tests reveal significant neutropenia without fever (absolute neutrophil count [ANC] 400 cells/µL), hemoglobin 11.1 g/dL, BUN 56 mg/dL, and serum creatinine 2.4 mg/dL.

The panel agreed that the first steps in this case would be to stop the 5-FU, hospitalize the patient, and institute immediate supportive care measures. “For this patient, uridine triacetate should be considered,” Dr. Campen suggested.

From a nursing standpoint, Ms. Vogel addressed mouth care for a patient with myelosuppression. “He is at risk for infection, so it is extremely important to make sure that we look in his mouth every day,” she said.

As for managing diarrhea, the choice of therapeutic agent may depend on the patient, noted Dr. Campen.Higher doses of loperamide may be considered, with diphenoxylate/atropine as a possible alternative option. From there, if diarrhea remains severe, Dr. Campen suggested intravenous fluids. For inpatients, a short course of octreotide is often helpful, Dr. Campen added.51

Two other topics the panel discussed in regard to this case study were the controversial role of genetic testing for dihydropyrimidine dehydrogenase deficiency and the issue of retreatment with lower doses of 5-FU. According to the panel, dihydropyrimidine dehydrogenase testing may be indicated for this patient with 5-FU toxicity. Such testing is not routinely performed in Dr. Schwartzberg’s community setting or in Dr. Campen’s institution. However, given the clinical evidence showing that genetic variations in the DPYD gene are a major contributing factor to the risk of 5-FU toxicity,18 some advocate routine dihydropyrimidine dehydrogenase testing. “Typically, we wait and test if we get a severe reaction, which is not optimal,” said Dr. Schwartzberg. To add to the dilemma surrounding routine genetic testing, Dr. Campen noted that a patient may have a dihydropyrimidine dehydrogenase deficiency that does not result in severe toxicity.

Ms. Vogel raised the question of retreating a patient with a lower dose of 5-FU. According to the manufacturer, despite lowering the dose of 5-FU on rechallenge in a few patients, toxicity recurred and progressed with higher morbidity.52 Dr. Schwartzberg admitted that the decision to rechallenge a patient with 5-FU after a severe toxic reaction is a difficult one, and other possible treatment options should be considered. If the patient had a dihydropyrimidine dehydrogenase deficiency, he would not resume 5-FU therapy. “Although 5-FU clearly adds to neoadjuvant radiotherapy, the risk/benefit ratio must be considered. There are other options,” Dr. Schwartzberg added.

Finally, the panel members agreed that uridine triacetate is indicated in this case study. They shared a few thoughts on how best to explain such a situation to the patient. First, the health-care team should inform the patient that such a severe reaction to 5-FU occurs in very few people, and it needs to be treated in the hospital for a few days. An enzyme deficiency may have caused these symptoms, and genetic testing will show whether that is the case. The patient may develop a fever and require antibiotics, and intravenous nutrition may be needed given the severe mucositis. The patient should be told that upon receiving the antidote (uridine triacetate), symptoms should improve. However, Dr. Schwartzberg emphasized the importance of setting realistic expectations for the patient and explaining that it is possible that symptoms may get worse before they get better.



Advertisement

Advertisement



Advertisement